Texas, 2016

Heat in Texas, July 22 to 23, 2016

July 22 to 23, 2016 · NWS SHV · 9 events in 9 counties and zones

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. resulting in late morning and afternoon heat index values near or above 105 degrees.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. Dewpoint temperatures were in the middle 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 21, 11:08 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 11:08 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1208 AM CDT FRI JUL 22 2016

.AVIATION...
For the 22/06Z TAFS...VFR conditions will prevail as strong upper
level ridge of high pressure remains dominant. Diurnal trends will
continue to favor isolated afternoon convection, mainly across our
eastern terminals in north Louisiana and south Arkansas. A weak
pressure gradient will allow for light and mostly variable winds
to prevail with a primary southerly component during the daytime
hours. Skies are gradually clearing tonight with some lingering
cirrus in a few spots, and a CU field will redevelop after 22/15Z
with additional cirrus on Friday afternoon with the onset of any
isolated convection. Any convection should diminish shortly after
sunset. /19/

&&

.PREV DISCUSSION... /issued 953 PM CDT THU JUL 21 2016/

DISCUSSION...
Showers and a few thunderstorms continued to drift Southwest
across parts of North Louisiana and South Central Arkansas in wake
of an outflow boundary that has moved into Northwest Louisiana
and South Arkansas. Have included mention of the convection until
around 1 AM and currently think they will end around that time.
Have mad no other significant changes to the ongoing forecast.
/06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  99  79  96 /  20  30  20  40
MLU  78  97  78  96 /  20  40  20  40
DEQ  76  99  77  97 /  10  20  10  30
TXK  79  99  78  97 /  10  20  10  30
ELD  78  98  78  96 /  20  30  20  40
TYR  78  99  78  97 /  10  10  10  30
GGG  78  99  78  97 /  10  20  10  30
LFK  77  98  77  97 /  10  30  20  30

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Friday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT Friday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT Friday for OKZ077.

TX...Heat Advisory until 7 PM CDT Friday for TXZ096-097-112-126.

&&

19/06
Hazardous weather outlook, Jul 21, 10:56 AM CST, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU JUL 21 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-111-112-126-221700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-MORRIS-CASS-MARION-
1156 AM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER-LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO MAINTAIN TEMPERATURES
IN THE UPPER 90S TO POSSIBLY LOWER TRIPLE DIGIT READINGS. THESE
HOT TEMPERATURES COMBINED WITH THE HUMIDITY...WILL RESULT IN HEAT
INDEX VALUES OF 105 TO 109 DEGREES ACROSS NORTH LOUISIANA...EXTREME
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS. THUS...A HEAT ADVISORY
REMAINS IN EFFECT FOR THESE AREAS. THOSE THAT MUST BE OUTSIDE THIS
AFTERNOON SHOULD DRINK PLENTY OF WATER...WEAR LIGHTWEIGHT LOOSE
FITTING CLOTHING...AND TAKE FREQUENT BREAKS SPENDING TIME IN THE
SHADE OR IN AIR CONDITIONED FACILITIES WHEN POSSIBLE. BE SURE TO
CHECK ON THE ELDERLY AND PETS...AND SEE THAT THEY STAY HYDRATED
AND ARE ABLE TO STAY COOL.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS PORTIONS OF THE HAZARDOUS WEATHER OUTLOOK AREA. LOCALLY
GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN THE
STRONGER STORMS...BEFORE THEY DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

TEMPERATURES IN THE UPPER 90S TO NEAR TRIPLE DIGIT READINGS WILL
OCCUR ONCE AGAIN ON FRIDAY AND WHEN COUPLED WITH THE
HUMIDITY...WILL RESULT IN HEAT INDEX READING FROM 105-109
DEGREES. BY EARLY NEXT WEEK...RAIN CHANCES WILL INCREASE WITH HIGH
TEMPERATURES FORECAST TO CLIMB INTO INTO THE LOWER TO MIDDLE 90S.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

TXZ108>110-124-125-136>138-149>153-165>167-221700-
FRANKLIN-TITUS-CAMP-WOOD-UPSHUR-SMITH-GREGG-HARRISON-CHEROKEE-
RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE-
1156 AM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER-LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO RESULT IN
HIGH TEMPERATURES IN THE UPPER 90S TO POSSIBLY LOWER TRIPLE DIGIT
READINGS. THOSE THAT MUST BE OUTSIDE THIS AFTERNOON SHOULD DRINK
PLENTY OF WATER...WEAR LIGHTWEIGHT LOOSE FITTING CLOTHING...AND
TAKE FREQUENT BREAKS...SPENDING TIME IN THE SHADE OR IN AIR
CONDITIONED FACILITIES WHEN POSSIBLE. BE SURE TO CHECK ON THE
ELDERLY AND PETS...AND SEE THAT THEY STAY HYDRATED AND ARE ABLE TO
STAY COOL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

TEMPERATURES IN THE UPPER 90S TO NEAR TRIPLE DIGIT READINGS WILL
OCCUR ONCE AGAIN ON FRIDAY AND WHEN COUPLED WITH THE
HUMIDITY...WILL RESULT IN HEAT INDEX READING AROUND 105 DEGREES.
BY EARLY NEXT WEEK...RAIN CHANCES WILL INCREASE WITH HIGH
TEMPERATURES FORECAST TO CLIMB INTO INTO THE LOWER TO MIDDLE 90S.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Franklin

When
July 22, 3:30 AM CST to July 23, 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Titus

When
July 22, 3:30 AM CST to July 23, 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Morris

When
July 22, 3:30 AM CST to July 23, 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Camp

When
July 22, 3:30 AM CST to July 23, 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Wood

When
July 22, 3:30 AM CST to July 23, 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 22, 3:30 AM CST to July 23, 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Smith

When
July 22, 3:30 AM CST to July 23, 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 22, 3:30 AM CST to July 23, 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 22, 3:30 AM CST to July 23, 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648787, 648788, 648789, 648790, 648791, 648792, 648793, 648794, 648795.